Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2014, 8:36 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2014, 8:36 PM CDT (01:36 UTC)
- Expired
- Jun 18, 2014, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 8 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:52 PM CDT | FLASH FLOOD | Midland, TX | WATER ROSE TO THE DOORS OF FANNIN ELEMENTARY SCHOOL. PORTIONS OF WADLEY AVENUE WERE CURB TO CURB AND 1 TO 1.5 FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1057 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
201
WGUS54 KMAF 190136
FFWMAF
TXC135-329-190430-
/O.NEW.KMAF.FF.W.0024.140619T0136Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT WED JUN 18 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN ECTOR COUNTY IN WEST TEXAS...
NORTHERN MIDLAND COUNTY IN WEST TEXAS...
* UNTIL 1130 PM CDT
* AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS MOVING EAST AT 20 MPH OVER
ODESSA AND MIDLAND. AT 830 PM CDT...SEVERAL REPORTS HAVE BEEN
RECEIVED IN BOTH MIDLAND AND ODESSA OF WATER OVER THE CURBS
AND 4 FEET INTO YARDS AT WILLOWWOOD AND THOMASON...AND CURB
TO CURB ON WADLEY ROAD...BETWEEN MIDKIFF AND GARFIELD WITH
CARS STALLED IN HIGH WATER.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA
SCHELEMEYER FIELD...MIDLAND INTERNATIONAL...MIDLAND AIRPARK...
VALLEY VIEW...WARFIELD...NORTH COWDEN...MIDLAND...GARDENDALE AND
COTTON FLAT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
&&
LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
3168 10246
$$2 follow-up statements
522
WGUS74 KMAF 190158
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT WED JUN 18 2014
TXC135-329-190430-
/O.CON.KMAF.FF.W.0024.000000T0000Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
858 PM CDT WED JUN 18 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHERN MIDLAND AND EASTERN ECTOR COUNTIES...
AT 852 PM CDT...TRAINED WEATHER SPOTTERS REPORTED WATER UP TO THE
DOORS AT FANNIN ELEMENTARY SCHOOL IN MIDLAND. IN ADDITION...
PORTIONS OF WADLEY AVENUE HAD CURB TO CURB FLOODING WITH WATER 1
TO 1.5 FEET DEEP. AT 853 PM CDT...METEOROLOGISTS DETECTED
ADDITIONAL THUNDERSTORMS MOVING OVER MIDLAND INTERNATIONAL AIRPORT
AND INTO THE CITY OF MIDLAND. ADDITIONAL FLOODING IS LIKELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDLAND
AIRPARK...NORTH COWDEN...ODESSA...MIDLAND AND GARDENDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
3168 10246
$$021
WGUS74 KMAF 190233
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT WED JUN 18 2014
TXC135-329-190430-
/O.CON.KMAF.FF.W.0024.000000T0000Z-140619T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
933 PM CDT WED JUN 18 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHERN MIDLAND AND EASTERN ECTOR COUNTIES...
AT 923 PM CDT...THUNDERSTORMS HAVE MOVED EAST OF ODESSA AND MIDLAND.
HOWEVER...FLASH FLOODING FROM HEAVY RAINFALL WILL STILL TAKE AT
LEAST 2 TO 3 HOURS TO RECEDE. RESIDENTS ARE URGED TO USE CAUTION
IF IT IS NECESSARY TO TRAVEL IN ODESSA OR MIDLAND THIS EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODESSA...
MIDLAND...AND GARDENDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3201 10252 3208 10235 3208 10193 3190 10187
3168 10246
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:24 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 18, 6:24 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 PM CDT Wed Jun 18 2014 .UPDATE... Update to increase PoPs after 19/00Z. && .DISCUSSION... Convection is ongoing across the forecast area this evening. A few stronger storms have occurred, but for the most part a lack of shear appears to be keeping most storms on the weak side. Water vapor imagery indicates some enhancement over New Mexico ahead of a shortwave trough there, so think we could see thunderstorms last for the next several hours, if not a little longer tonight. Will send an update to increase PoPs over much of the area for tonight. Since severe storms should be the exception, and not the rule, will keep the mention in the Hazardous Weather Outlook. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 69 89 67 88 / 30 20 10 10 BIG SPRING TX 72 90 70 89 / 30 20 10 20 CARLSBAD NM 68 96 67 92 / 20 30 20 10 DRYDEN TX 75 92 73 90 / 10 20 10 30 FORT STOCKTON TX 70 88 68 87 / 30 30 10 20 GUADALUPE PASS TX 69 88 65 83 / 20 30 20 20 HOBBS NM 65 91 64 89 / 30 30 20 10 MARFA TX 61 84 59 81 / 30 40 10 30 MIDLAND INTL AIRPORT TX 71 89 69 88 / 30 20 10 10 ODESSA TX 71 89 67 88 / 30 20 10 10 WINK TX 73 95 69 92 / 30 30 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99
Hazardous weather outlook, Jun 18, 6:16 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 PM CDT WED JUN 18 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-192330- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 616 PM CDT WED JUN 18 2014 /516 PM MDT WED JUN 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL STRETCH FROM THE NORTHWEST PERMIAN BASIN SOUTH TO THE DAVIS MOUNTAINS AND MARFA PLATEAU. SOME OF THE STORMS COULD BECOME SEVERE THIS EVENING WITH DAMAGING WINDS THE GREATER SEVERE WEATHER THREAT. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND THURSDAY EVENING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE OF THUNDERSTORMS IS EXPECTED TO STRETCH FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTH INTO THE WESTERN PERMIAN BASIN TO THE DAVIS MOUNTAINS. A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND STRONG WINDS POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE STRONGER STORMS. THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY ACROSS PORTIONS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE BEST CHANCE WILL BE ACROSS AREAS MAINLY SOUTH OF THE PECOS RIVER IN WEST TEXAS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 18, 8:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST MIDLAND INTERNATIONAL A 31.94N 102.19W
06/18/2014 M64.00 MPH MIDLAND TX ASOS
&&
AKLSpecial weather statement, Jun 18, 8:19 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 819 PM CDT WED JUN 18 2014 TXZ045-046-050-051-190145- DAWSON-GAINES-MARTIN-ANDREWS- 819 PM CDT WED JUN 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL 845 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES WEST OF THREE LEAGUES AT 818 PM CDT...MOVING EAST AT 25 MPH. WINDS UP TO 55 MPH AND NICKEL SIZED HAIL IS POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3252 10193 3231 10205 3236 10234 3256 10230 TIME...MOT...LOC 0118Z 277DEG 21KT 3243 10220
Special weather statement, Jun 18, 8:21 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT WED JUN 18 2014
TXZ061-062-068-190145-
ECTOR-MIDLAND-CRANE-
821 PM CDT WED JUN 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ECTOR...NORTH CENTRAL CRANE AND WEST CENTRAL MIDLAND COUNTIES
UNTIL 845 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER ODESSA AT 820 PM CDT...MOVING
EAST AT 20 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING SOUTH
OF ODESSA INTO NORTHERN CRANE COUNTY. ALL STORMS ARE MOVING EAST AT 20
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3198 10223 3171 10237 3158 10245 3159 10263
3185 10258 3198 10246
TIME...MOT...LOC 0120Z 254DEG 15KT 3189 10236Local storm report, Jun 18, 8:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 1 NE MIDLAND 32.01N 102.07W
06/18/2014 MIDLAND TX TRAINED SPOTTER
TRACTOR TRAILER OVERTURNED FROM STRONG WINDS
&&
AKLLocal storm report, Jun 18, 8:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL MIDLAND 32.00N 102.08W
06/18/2014 E1.00 INCH MIDLAND TX NWS EMPLOYEE
PEA TO QUARTER SIZE HAIL REPORTED IN GRASSLANDS NEAR
WADLEY DRIVE.
&&
MHLocal storm report, Jun 18, 8:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 3 NW MIDLAND 32.03N 102.12W
06/18/2014 MIDLAND TX TRAINED SPOTTER
SPOTTER REPORTS 1.5 INCH DIAMETER TREE BRANCHES BROKEN
OFF DUE TO WIND
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:05 PM CDT | Special Weather Statement | MAF | Glasscock | 40 min |
| Jun 18, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Dawson, Ector, Gaines, Martin and 3 more | 59 min |
| Jun 18, 7:40 PM CDT | Areal Flood Advisory | MAF | Andrews, Martin | 3 hr |
| Jun 18, 7:51 PM CDT | Special Weather Statement | MAF | Glasscock, Martin | 39 min |
| Jun 18, 7:53 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Ector, Glasscock, Howard, Martin, Midland | 67 min |
| Jun 18, 8:07 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jun 18, 8:19 PM CDT | Special Weather Statement | MAF | Martin | 26 min |
| Jun 18, 8:21 PM CDT | Special Weather Statement | MAF | Ector | 24 min |
| Jun 18, 9:04 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 56 min |
| Jun 19, 3:32 PM CDT | Special Weather Statement | MAF | Cochran | 43 min |
| Jun 19, 4:13 PM CDT | Special Weather Statement | MAF | Culberson | 62 min |
| Jun 19, 4:23 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Jun 19, 4:49 PM CDT | Special Weather Statement | MAF | 41 min | |
| Jun 19, 5:07 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jun 19, 6:23 PM CDT | Special Weather Statement | MAF | Yoakum | 37 min |
| Jun 19, 6:54 PM CDT | Special Weather Statement | MAF | Jeff Davis, Loving, Reeves | 36 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.